Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 291, NWS Aberdeen, SD

October 3, 2016Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Oct 3, 2016, 5:37 PM MDT for Dewey County, South Dakota. It was in force for 71 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 3, 2016, 5:37 PM MDT (23:37 UTC)
Expired
Oct 3, 2016, 6:48 PM MDT
In force
71 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dewey County, SD

The radar

The Rapid City radar (KUDX), 165 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 6:15 PM MDTTSTM WND GST 403 Ese Lantry, SDPEA-SIZED HAIL.
Oct 3, 6:44 PM MDTTSTM WND GST 45Eagle Butte, SDPEA-SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 11.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1865 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

961 
WUUS53 KABR 032337
SVRABR
SDC041-040100-
/O.NEW.KABR.SV.W.0291.161003T2337Z-161004T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
537 PM MDT MON OCT 3 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 700 PM MDT

* AT 537 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
  LANTRY...MOVING NORTH AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  EAGLE BUTTE AND LANTRY AROUND 555 PM MDT. 
  BEAR CREEK AROUND 600 PM MDT. 
  GREEN GRASS AROUND 620 PM MDT. 
  ISABEL AROUND 650 PM MDT. 
  FIRESTEEL AROUND 655 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4504 10148 4538 10149 4539 10147 4547 10147
      4547 10097 4499 10114 4499 10150 4503 10150
TIME...MOT...LOC 2337Z 189DEG 25KT 4490 10143 

HAIL...1.00IN
WIND...60MPH
 
$$

DORN
2 follow-up statements
243 
WWUS53 KABR 040005
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
605 PM MDT MON OCT 3 2016

SDC041-040100-
/O.CON.KABR.SV.W.0291.000000T0000Z-161004T0100Z/
DEWEY SD-
605 PM MDT MON OCT 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHWESTERN DEWEY COUNTY...

AT 605 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BEAR
CREEK...OR NEAR LANTRY...MOVING NORTH AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  GREEN GRASS AROUND 630 PM MDT. 
  ISABEL AND FIRESTEEL AROUND 700 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4504 10148 4538 10149 4539 10147 4547 10147
      4547 10097 4499 10114 4499 10150 4503 10150
TIME...MOT...LOC 0005Z 196DEG 21KT 4507 10140 

HAIL...0.75IN
WIND...60MPH
 
$$

DORN
659 
WWUS53 KABR 040048
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
648 PM MDT MON OCT 3 2016

SDC041-040058-
/O.CAN.KABR.SV.W.0291.000000T0000Z-161004T0100Z/
DEWEY SD-
648 PM MDT MON OCT 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DEWEY COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4504 10148 4538 10149 4539 10147 4547 10147
      4547 10097 4499 10114 4499 10150 4503 10150
TIME...MOT...LOC 0045Z 189DEG 25KT 4537 10133 

$$

DORN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 2:21 PM MDT, 3 hours 16 minutes earlier.

Area forecast discussion, Oct 3, 2:21 PM MDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
321 PM CDT MON OCT 3 2016

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 321 PM CDT MON OCT 3 2016

Windy conditions, along with thunderstorms along the nearing cold
front will continue to be the main concerns through the early
evening hours. The 1953Z report at PIR included a peak gust to
45kts at 45 past the hour.

Low pressure over eastern WY/MT will move to northwestern ND
tonight, and remain over this area through Wednesday. Windy
conditions will slowly diminish over the Wind Advisory of central SD
this evening. Some gusts of 30-35kts will slide over the eastern
half of the forecast area from 00-09Z Tuesday.

A cold front extending from the sfc low will slide east tonight,
allowing showers and thunderstorms to transition eastward as well.
Some thunderstorms could be strong to severe, especially across
central SD this afternoon/early this evening. Strong winds look to
be the main concern, although hail will also be possible. Currently
have a Severe Thunderstorm Watch just to our west.

The cold front will slow down over eastern SD/western MN late
tonight into Tuesday, with showers and thunderstorms remaining
possible until the 500MB trough extending from the low over eastern
MT pushes it east. Much cooler air will then slowly settle in for
the rest of the period. Kept frost in the fcst for Wednesday night
over the northwest as temps fall into the 32-36F range.

.LONG TERM...(Thursday through Monday)
Issued at 321 PM CDT MON OCT 3 2016

A big cool down is still in store for early in the long term as
models agree well on the weather features affecting the region. The
long term begins with a surface low pressure area off to our
northeast in southern Canada lifting slowly northeast and filling
into the weekend. Behind this, very cool and dry Canadian air will
continue to flow across the region on northwest winds as surface
high pressure builds in. Therefore, much below normal temperatures
are expected from Thursday through Friday night. Both high and low
temperatures will be about 5 to 12 degrees below normal for this
time of year. Frost/freeze conditions are expected both Thursday
night and Friday night. Friday night should be the coldest with the
surface high pressure ridge right on us with low dew points, clear
skies, and light winds. Much of the area will have upper 20s for
lows with a hard freeze likely for many locations. The upper level
heights will rise from Saturday through Monday as the surface high
pressure area pushes east and warm south winds return. Temperatures
should be back above normal for Sunday and especially for Monday.
After a brief skirting of rain showers along the far southern CWA on
Thursday, the rest of the long term looks to be dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1251 PM CDT MON OCT 3 2016

As the southwest US upper level low pressure area kicks out and into
our region through tonight, strong lift and moisture in advance of
this will bring showers and thunderstorms across the region. The
showers/storms out west this afternoon will develop/move slowly
eastward through the afternoon/evening/overnight and are expected to
affect the airports at or in the vicinity for a short time. The
ceilings will also lower through tonight and become MVFR at ABR and
ATY later tonight. Otherwise, strong southeast winds at 15 to 25
knots with gusts up to 35 knots will continue into tonight.

&&

.ABR Watches/Warnings/Advisories...
SD...Wind Advisory until 7 PM CDT /6 PM MDT/ this evening for SDZ003-
     004-009-015-016-033>036-045-048-051.

MN...NONE.
&&

SHORT TERM...KF
LONG TERM...Mohr
AVIATION...Mohr
Hazardous weather outlook, Oct 3, 1:30 PM MDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
230 PM CDT MON OCT 3 2016

SDZ003-004-009-015-016-033>036-045-048-051-041930-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
JONES-LYMAN-BUFFALO-
230 PM CDT MON OCT 3 2016 /130 PM MDT MON OCT 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTHEASTERLY WINDS OF 20 TO 30 MPH WITH GUSTS AROUND 45 MPH CAN
BE EXPECTED TODAY. THE WINDS WILL COMBINE WITH DRY FUELS TO CREATE
VERY HIGH FIRE DANGER THIS AFTERNOON.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. A FEW
STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH STRONG WINDS AND
LARGE HAIL BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A KILLING FROST OR FREEZE WILL BE POSSIBLE THURSDAY NIGHT AND
FRIDAY NIGHT...AS TEMPERATURES FALL INTO UPPER 20S TO LOW 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ039-046-SDZ005>008-010-011-017>023-037-041930-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND-
230 PM CDT MON OCT 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATER TONIGHT. SEVERE STORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY, MAINLY FOR
LOCATIONS EAST OF THE JAMES RIVER.

A KILLING FROST OR FREEZE WILL BE POSSIBLE THURSDAY NIGHT AND
FRIDAY NIGHT...AS TEMPERATURES FALL INTO UPPER 20S TO LOW 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KF

In the hours before

Special weather statement, Oct 3, 5:06 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
506 PM MDT MON OCT 3 2016

SDZ003-015-040000-
CORSON SD-DEWEY SD-
506 PM MDT MON OCT 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEWEY AND WESTERN
CORSON COUNTIES UNTIL 600 PM MDT...

AT 506 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SHAMBO RANCH...OR 32 MILES NORTH OF DUPREE...MOVING NORTH AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...WATAUGA...KELDRON...THUNDER HAWK AND SHAMBO RANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ABERDEEN.

&&

LAT...LON 4594 10200 4594 10138 4593 10138 4543 10147
      4547 10147 4547 10200
TIME...MOT...LOC 2306Z 190DEG 41KT 4548 10184

DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 2:19 AM MDTWind AdvisoryABRBuffalo, Campbell, Corson, Dewey, Hughes, Hyde and 6 more16 hr
Oct 3, 5:06 PM MDTSpecial Weather StatementABRCorson54 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.